Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 26, NWS Nashville, TN

August 28, 2020Warren County, Tennessee

NWS Nashville, TN issued this tornado warning at Aug 28, 2020, 5:45 PM CDT for Warren County, Tennessee. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 5:45 PM CDT (22:45 UTC)
Expired
Aug 28, 2020, 6:00 PM CDT
In force
15 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:10 PM CDTTSTM WND DMG9 Ene Mcminnville, TNLARGE TREE DOWN BLOCKING ROAD AT 1621 COPENHAVER ROAD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

695 
WFUS54 KOHX 282245
TOROHX
TNC177-282300-
/O.NEW.KOHX.TO.W.0026.200828T2245Z-200828T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
545 PM CDT Fri Aug 28 2020

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Southeastern Warren County in Middle Tennessee...

* Until 600 PM CDT.
    
* At 544 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located 5 miles south of McMinnville, moving northeast 
  at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near... 
  Irving College around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3557 8583 3563 8586 3577 8562 3559 8559
TIME...MOT...LOC 2244Z 239DEG 29KT 3562 8578 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Shamburger

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Aug 28, 4:32 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 28, 4:32 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
432 PM CDT Fri Aug 28 2020

.UPDATE...
FOR LATE AFTERNOON DISCUSSION.

&&

.DISCUSSION...

Broke out late afternoon grouping in zone forecast product for
clarity purposes. Removed previous tornado watches. Tornado
Watch 467 continues to be in effect for Southern Middle Tennessee
until 8 PM CDT. A Flash FLood Watch continues to be in effect
until 3 AM CDT Saturday for locations generally just west of and
across Cumberland Plateau Region. Tweaked hourly temperature,
dewpoint, and wind speed/direction grids. Remainder of forecast
continues to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

As of 17:30Z the center of the remnants of Laura was at the toe
of the MO boot...and moving into TN/KY. This means the outer bands
are in middle TN. MVFR/VFR conditions will continue to degrade
through the day and into the evening. There is a chance for severe
weather across the whole area including brief spin ups. Winds
will be southerly and gusting to 25KTs and then shift more
westerly overnight. Even as the rain comes to an end west to east
low clouds and IFR/LIFR conditions will occur overnight. CIGs will
gradually raise after 14Z once again west to east.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM CDT Saturday for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart-
Sumner-Wayne-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........12
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
333 AM CDT Fri Aug 28 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-290845-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
333 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

The remnants of Hurricane Laura will move across Middle Tennessee
today and tonight. Gusty winds and heavy downpours are expected,
especially this afternoon and evening.

A few severe storms with damaging winds are possible, and a couple
of brief tornadoes may form. The main time for possible severe storms
and spinup tornadoes will be this afternoon and this evening until
midnight.

The downpours could be heavy enough to cause some localized flash
flooding. Western sections have the greatest potential for flooding,
so a Flash Flood Watch is in place generally along and west of I-65
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms with gusty winds may occur Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather or flooding to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Aug 28, 4:39 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
439 PM CDT Fri Aug 28 2020

TNZ075-077-282215-
Bedford TN-Coffee TN-
439 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE AND SOUTHEASTERN
BEDFORD COUNTIES UNTIL 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tullahoma, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Manchester, Tullahoma, Normandy, Raus and Summitville.

This includes Interstate 24 between mile markers 105 and 116.

A Tornado Watch remains in effect until 800 PM CDT for Middle
Tennessee.

LAT...LON 3535 8625 3537 8628 3537 8626 3538 8625
      3539 8628 3540 8626 3541 8625 3541 8629
      3539 8630 3538 8633 3536 8633 3536 8635
      3541 8640 3562 8605 3546 8590 3534 8626
TIME...MOT...LOC 2139Z 237DEG 30KT 3538 8627

Shamburger
Special weather statement, Aug 28, 4:49 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
449 PM CDT Fri Aug 28 2020

TNZ095-282215-
Giles TN-
449 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILES COUNTY UNTIL
515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prospect, or 13 miles north of Athens, Alabama, moving east at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ardmore, Elkton and Prospect.

This includes Interstate 65 between mile markers 1 and 7.

A Tornado Watch remains in effect until 800 PM CDT for Middle
Tennessee.

LAT...LON 3500 8705 3503 8707 3513 8683 3499 8684
TIME...MOT...LOC 2148Z 248DEG 30KT 3498 8695

Shamburger
Special weather statement, Aug 28, 5:01 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
501 PM CDT Fri Aug 28 2020

TNZ061-075-282230-
Bedford TN-Marshall TN-
501 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARSHALL AND
NORTHWESTERN BEDFORD COUNTIES UNTIL 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Lewisburg, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Shelbyville, Farmington and Unionville.

A Tornado Watch remains in effect until 800 PM CDT for Middle
Tennessee.

LAT...LON 3543 8670 3552 8677 3568 8653 3553 8636
TIME...MOT...LOC 2201Z 236DEG 24KT 3551 8665

Shamburger
Special weather statement, Aug 28, 5:16 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
516 PM CDT Fri Aug 28 2020

TNZ077-078-282245-
Coffee TN-Warren TN-
516 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WARREN AND NORTHEASTERN
COFFEE COUNTIES UNTIL 545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
McMinnville, Morrison, Viola and Summitville.

A Tornado Watch remains in effect until 800 PM CDT for Middle
Tennessee.

LAT...LON 3554 8609 3577 8576 3559 8563 3548 8605
TIME...MOT...LOC 2216Z 239DEG 30KT 3553 8599

Shamburger
Local storm report, Aug 28, 5:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
528 PM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     CENTERVILLE             35.79N  87.45W
08/28/2020                   HICKMAN            TN   SOCIAL MEDIA

            PICTURES OF TREES DOWN, REPORTED IN EAST HICKMAN
            COUNTY.

1211 PM     TSTM WND DMG     PRIMM SPRINGS           35.82N  87.25W
08/28/2020                   HICKMAN            TN   EMERGENCY MNGR

            TREES DOWN AND A FEW POWER OUTAGES IN THE PRIMM SPRINGS
            AREA

1212 PM     TSTM WND DMG     4 ESE LYLES             35.90N  87.27W
08/28/2020                   HICKMAN            TN   SOCIAL MEDIA

            PICTURE OF TREE DOWN. TIME ESTIMATED VIA RADAR.

1219 PM     TSTM WND DMG     4 WSW FAIRVIEW          35.96N  87.19W
08/28/2020                   WILLIAMSON         TN   SOCIAL MEDIA

            TREES DOWN ON OLD FRANKLIN ROAD

1230 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N  87.10W
08/28/2020                   CHEATHAM           TN   EMERGENCY MNGR

            REPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA
            RADAR.

1242 PM     TSTM WND DMG     ASHLAND CITY            36.28N  87.06W
08/28/2020                   CHEATHAM           TN   EMERGENCY MNGR

            REPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA
            RADAR.

0110 PM     TSTM WND DMG     5 SW GOODLETTSVILLE     36.27N  86.78W
08/28/2020                   DAVIDSON           TN   PUBLIC

            TREES DOWN

&&

EVENT NUMBER OHX2000500 OHX2000505 OHX2000501 OHX2000504 OHX2000503
OHX2000502 OHX2000499

31
Special weather statement, Aug 28, 5:32 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
532 PM CDT Fri Aug 28 2020

TNZ062-063-075-077-282300-
Cannon TN-Rutherford TN-Bedford TN-Coffee TN-
532 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUTHERFORD...
NORTHWESTERN COFFEE...NORTHEASTERN BEDFORD AND SOUTHWESTERN CANNON
COUNTIES UNTIL 600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bell Buckle, or 8 miles northeast of Shelbyville, moving northeast
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bell Buckle, Bradyville, Beechgrove and Deason.

This includes Interstate 24 between mile markers 92 and 100.

A Tornado Watch remains in effect until 800 PM CDT for Middle
Tennessee.

LAT...LON 3552 8641 3561 8646 3577 8614 3562 8603
TIME...MOT...LOC 2232Z 242DEG 28KT 3559 8636

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:50 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 27, 8:46 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 28, 2:14 AM CDTFlash Flood WatchOHXBedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more20 hr
Aug 28, 11:21 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry24 min
Aug 28, 11:24 AM CDTSpecial Weather StatementOHXDickson36 min
Aug 28, 11:37 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery23 min
Aug 28, 11:45 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Maury, Williamson30 min
Aug 28, 11:52 AM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Aug 28, 12:01 PM CDTTornado WarningOHXDickson, Hickman, Maury, Williamson14 min
Aug 28, 12:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson28 min
Aug 28, 12:14 PM CDTTornado WarningOHXCheatham, Dickson, Hickman, Williamson17 min
Aug 28, 12:24 PM CDTSpecial Weather StatementOHXGiles, Lawrence51 min
Aug 28, 12:33 PM CDTSevere Thunderstorm WarningOHXMaury27 min
Aug 28, 12:40 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson35 min
Aug 28, 12:47 PM CDTTornado WarningOHXDavidson28 min
Aug 28, 12:54 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson36 min
Aug 28, 1:11 PM CDTSpecial Weather StatementOHXSumner49 min
Aug 28, 1:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson38 min
Aug 28, 1:25 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford50 min
Aug 28, 1:55 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale, Wilson65 min
Aug 28, 3:09 PM CDTSpecial Weather StatementOHXLawrence, Wayne36 min
Aug 28, 3:17 PM CDTSpecial Weather StatementOHXDickson, Hickman, Lewis28 min
Aug 28, 3:44 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Maury, Williamson31 min
Aug 28, 3:49 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne101 min
Aug 28, 4:16 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford44 min
Aug 28, 4:39 PM CDTSpecial Weather StatementOHXCoffee36 min
Aug 28, 4:49 PM CDTSpecial Weather StatementOHXGiles26 min
Aug 28, 5:01 PM CDTSpecial Weather StatementOHXBedford29 min
Aug 28, 5:16 PM CDTSpecial Weather StatementOHXWarren29 min
Aug 28, 5:32 PM CDTSpecial Weather StatementOHXCoffee28 min
Aug 28, 6:00 PM CDTSpecial Weather StatementOHXVan Buren30 min
Aug 28, 6:15 PM CDTSpecial Weather StatementOHXWhite30 min
Aug 28, 6:38 PM CDTSpecial Weather StatementOHXWhite37 min
Aug 28, 6:52 PM CDTSpecial Weather StatementOHXOverton38 min
Aug 28, 6:54 PM CDTTornado WarningOHXCumberland, Overton, Putnam, White16 min

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.